Alert archive / Virginia / Special Weather Statements in 2024
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 18, 2024, 8:37 AM EDT for Pulaski County, City of Radford, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2024, 8:37 AM EDT (12:37 UTC)
- Expired
- Jul 18, 2024, 9:00 AM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 40
Counties City of Radford, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
805
WWUS81 KRNK 181237
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
837 AM EDT Thu Jul 18 2024
VAZ010>014-017-181300-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-
837 AM EDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTHERN GILES...WEST CENTRAL FLOYD...EASTERN BLAND...
NORTHEASTERN WYTHE AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD THROUGH 900 AM EDT...
At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Long Spur, or 8 miles north of Max Meadows, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Dublin...
and Pembroke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3696 8112 3728 8097 3734 8044 3733 8045
3732 8043 3733 8039 3686 8039 3689 8061
3693 8063 3690 8068
TIME...MOT...LOC 1236Z 264DEG 31KT 3710 8094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 6:41 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 18, 6:41 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 641 AM EDT Thu Jul 18 2024 .SYNOPSIS... A front moves across the mid-Atlantic and Carolinas into tonight, then shifts south of the area by Friday allowing for cooler temperatures, but the proximity of the front will keep showers and thunderstorms in the forecast through the weekend and into next week. && .NEAR TERM /THROUGH TONIGHT/... As of 200 AM EDT Thursday... Key Messages: 1) Front crosses the region today. 2) Heavy rain and thunderstorms possible again this afternoon. Rain and thunderstorm activity has mostly subsided this morning with only a few remaining showers spread across different portions of the area. Main surface front still remains draped across Ohio, Kentucky and Tennessee and will only make slow progress east through this evening. An area of thunderstorm over Kentucky this morning will slowly progress east and should arrive into western portions of the CWA by daybreak. This weak wave will be the focus for regeneration of afternoon storms. Although skies likely to be mostly cloudy, some breaks over the eastern areas may occur leading to pockets of high instability into the VA/NC Piedmont. This zone along and south of the VA/NC has the best chance to see thunderstorm activity, with some storms strong to severe. Storms will be capable of strong damaging winds and very heavy rainfall leading to areas of localized flooding. Front stalls just south of the VA/NC border tonight and showers and possibly thunderstorm could continue until midnight for the southern portions of the CWA. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 115 AM EDT Thursday... Key Messages: 1) Confidence is high for a daily chance of afternoon showers and thunderstorms due to a stalled frontal boundary. 2) Temperatures will remain near seasonable values. A stalled frontal boundary will remain draped over North Carolina during Friday and the upcoming weekend. Consequently, scattered showers and thunderstorms should develop every afternoon and evening during this time period. Friday appears to offer the lowest coverage due to less unstable air in place across Virginia and West Virginia. However, the instability should begin to creep upward despite ongoing cloud cover during the weekend to increase the coverage of convection. Heavy downpours will be possible in any of the stronger storms. Temperatures will only reach the 70s and 80s for afternoon highs with generally 60s for morning lows. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 115 AM EDT Thursday... Key Messages: 1) Confidence is high for the daily chance of afternoon showers and thunderstorms to continue into the next work week. 2) Little change in temperatures are expected with values staying near normal. The forecast will continue like a broken record into the new work week with daily chances of afternoon showers and thunderstorms and near normal temperatures. A stalled frontal boundary will remain trapped between an upper level trough over the central Mississippi River Valley and an upper level ridge over Bermuda. The ridge may try to slide westward during this time period to push the frontal boundary slowly northward. However, the frontal boundary will still remain draped across the Mid Atlantic by Wednesday. With each passing day of this stagnant synoptic pattern, the concerns about drought are ending and turning more towards concerns about flooding from repeated rounds of heavy downpours. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 640 AM EDT Thursday... A mix of LIFR to VFR across the area this morning and wide ranges of flight categories are expected to continue for another hour or so. Should see some improvements by 12z/8am, but could still have some areas of MVFR cigs remain across the mountains until noon. Rain approaching from the west this morning and another round of storms are expected to develop for locations along and east of the Blue Ridge this afternoon. Strong winds and very heavy rainfall are the main concerns. Sub-VFR again tonight with lowering cigs and fog. AVIATION OUTLOOK... Front will be slow to exit the region, or be positioned just south of the area into the weekend. Additional showers and thunderstorms are expected across the area on Friday through Monday. Expect sub-VFR conditions with any of these storms. Late night fog with result in IFR to MVFR visibility, otherwise VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...PW LONG TERM...PW AVIATION...BMG
Hazardous weather outlook, Jul 18, 2:51 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 AM EDT Thu Jul 18 2024 VAZ007-010-011-018>020-023-024-035-WVZ042>044-507-508-190700- Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 251 AM EDT Thu Jul 18 2024 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain from thunderstorms on Saturday may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ009-012>017-022-032>034-043>047-058-059-190700- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 251 AM EDT Thu Jul 18 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a Marginal Risk of severe thunderstorms today. Storms will be capable of damaging winds. There is a Marginal Risk of excessive rainfall today. Heavy rainfall from thunderstorms could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall from thunderstorms could lead to localized flooding each day through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
837 AM EDT Thu Jul 18 2024
VAZ010>014-017-181300-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-
837 AM EDT Thu Jul 18 2024
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...SOUTHERN GILES...WEST CENTRAL FLOYD...EASTERN BLAND...
NORTHEASTERN WYTHE AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD THROUGH 900 AM EDT...
At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Long Spur, or 8 miles north of Max Meadows, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Dublin...
and Pembroke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3696 8112 3728 8097 3734 8044 3733 8045
3732 8043 3733 8039 3686 8039 3689 8061
3693 8063 3690 8068
TIME...MOT...LOC 1236Z 264DEG 31KT 3710 8094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:08 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jul 17, 8:09 PM EDT | Special Weather Statement | RNK | Giles | 36 min |
| Jul 17, 8:46 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 29 min |
| Jul 17, 9:23 PM EDT | Special Weather Statement | RNK | Halifax | 37 min |
| Jul 17, 9:47 PM EDT | Areal Flood Advisory | RNK | Halifax | 118 min |
| Jul 17, 10:44 PM EDT | Flash Flood Warning | RNK | Halifax | 3 hr |
| Jul 18, 9:06 AM EDT | Special Weather Statement | RNK | Craig, Floyd, Franklin, Giles, Montgomery, Pulaski and 4 more | 24 min |
| Jul 18, 9:38 AM EDT | Special Weather Statement | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 37 min |
| Jul 18, 10:20 AM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 40 min |
| Jul 18, 10:58 AM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania | 32 min |
| Jul 18, 11:27 AM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville | 33 min |
| Jul 18, 11:30 AM EDT | Flood Watch | RNK | Campbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville and 2 more | 6 hr |
| Jul 18, 12:37 PM EDT | Special Weather Statement | RNK | Buckingham, Charlotte, Halifax | 23 min |
| Jul 18, 1:04 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Jul 18, 5:36 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 24 min |
Nearby
Special Weather Statements in Virginia, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.